Thunderstorm Wind, Porter
- When
- June 19, 2:26 AM CST
- Where
- Porter County, Portage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -87.200
Wind gusts were estimated to 60 mph.
Strong to severe thunderstorms moved across northwest Indiana during the early morning hours of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across northwest Indiana during the early morning hours of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 2:24 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 324 AM CDT FRI JUN 19 2009 .DISCUSSION... 324 AM CDT ONGOING CONVECTION OCCURRING AS NOSE OF LOW LEVEL JET RIDES OVER WARM FRONT WHICH WAS FROM DBQ TO MDW AS OF 08Z. EXTREMELY MOIST AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WITH DEW POINTS IN THE MID 70S AND CAPES OVER 4000 EVEN AT THIS HOUR. AREA IS FAIRLY WELL CAPPED SOUTH OF WARM FRONT. THUS MAIN FOCUS FOR THIS MORNING WILL BE FAR NE IL INTO NW IN. EXPECT CONVECTION TO MOVE OFF AND WEAKEN DIURNALLY THIS MORNING. THINNING CLOUDS SHOULD ALLOW GOOD HEATING THIS AFTERNOON AS SHORT WAVE APPROACHES FROM THE PLAINS. DEPENDING ON CLOUD COVER FROM THIS MORNINGS MCS...COULD SEE TEMPERATURES IN THE LOWER 90S SOUTH OF WARM FRONT...WITH THE EXCEPTION BEING NEAR THE WI STATE LINE WHERE RAIN HAS BEEN FALLING AND MORE RECOVERY WILL BE NEEDED. EXPECT STRONG TO SEVERE STORMS AGAIN THIS AFTERNOON INTO THIS EVENING. SHORT WAVE TO MOVE OUT OF THE PLAINS INTO NORTHERN IL BY EVENING. DEW POINTS WILL CONTINUE TO POOL IN MID 70S ALONG WARM FRONT AND CAPE VALUES COULD EXCEED 4000-5000 J/KG AGAIN. 0-6KM BULK SHEAR WILL ALSO BE SUFFICIENT FOR ORGANIZED SEVERE STORMS. WITH PRECIPITABLE WATER VALUES OF AROUND 2 INCHES...FLASH FLOODING WILL ALSO BE A CONCERN. SHOULD SEE SUBSIDENCE IN WAKE OF SHORT WAVE AND CLEARING BY SATURDAY MORNING. MODELS THEN BRING WARM FRONT BACK NORTH SATURDAY NIGHT AND SUNDAY UNDER BUILDING UPPER RIDGE. GFS SEEMS THE MOST AGGRESSIVE IN BRINGING CONVECTION INTO THE AREA. ECMWF KEEPS LOW LEVEL JET MORE FOCUSED FROM KS TO IA INTO MN WITH 850 RIDGE ACROSS IL. WILL INTRODUCE SLIGHT CHANCE POPS BUT NOT MUCH CONFIDENCE IN CONVECTION SPREADING THIS FAR EAST. SHARP RIDGE BUILDS MONDAY AND TUESDAY. THIS SHOULD SUFFICIENTLY CAP THINGS AND THUS HAVE REMOVED SLIGHT CHANCE POPS. NAM AND ECMWF BRING 850 TEMPERATURES UP TO 20-22C...ALTHOUGH GFS NOT QUITE AS WARM. COULD SEE SUMMER LIKE TEMPERATURES AROUND 90 INTO MID WEEK. MEDIUM RANGE MODELS BRING SHORT WAVE ACROSS SOUTHERN CANADA AND FAR NORTHERN US WED OR THU NEXT WEEK. THIS MAY PUSH A SURFACE FRONT DOWN TOWARDS NORTHERN IL AND BRING THE NEXT CHANCE OF THUNDERSTORMS. BUT WILL NOT MAKE ANY CHANGES TO EXTENDED AT THIS TIME. ALLSOPP && .AVIATION... 1245 AM CDT 0600 UTC TAFS...MAIN INITIAL FOCUS OF THE TAFS ARE ON THUNDERSTORM CHANCES WITH A LINE OF STORMS THAT HAS DEVELOPED ACROSS SOUTHERN WISCONSIN. APPEARS AS THOUGH A COLD POOL IS STARTING TO DEVELOP WITH THESE STORMS WHICH SHOULD HELP WITH STARTING THEIR ADVANCE SOUTHEASTWARD. MAIN INSTABILITY AXIS RUNS FROM EASTERN IOWA SOUTHEAST TOWARD CENTRAL ILLINOIS WHICH IS WHERE THE LINE OF STORMS IS EXPECTED TO TRACK ALONG. CURRENT TIMING BRINGS THEM INTO RFD VICINITY AROUND 7Z AND DPA/ORD/MDW BY 9Z. WINDS WILL LIKELY SHIFT AROUND TO THE NORTH AND BE GUSTY UP TO SEVERE CATEGORIES. STILL POSSIBLE THAT THESE STORMS STAY NORTH OF THE TAF SITES WITH THE MAIN UPPER LEVEL FLOW BEING WEST TO EAST...SO HAVENT HIT THE TAFS TOO HARD AT THIS POINT BUT MAY NEED TO AMEND AS THE STORMS START TO SHOW THEIR HAND IN THE NEXT FEW HOURS. STORMS SHOULD CLEAR OUT FRIDAY MORNING AS THE WARM FRONT LIFTS NORTH INTO WISCONSIN AS A LOW PRESSURE SYSTEM MOVES INTO MINNESOTA WHICH SHOULD ALSO PUT CONDITIONS BACK TO VFR. QUESTIONS REMAIN FOR HOW THINGS WILL WORK OUT FOR THE SECOND ROUND OF CONVECTION EXPECTED TO DEVELOP IN THE AFTERNOON. LOOKS LIKE THE REGION COULD ONCE AGAIN BE FAIRLY CAPPED WHICH WOULD LIMIT STORM DEVELOPMENT...BUT SHOULD THINGS BREAK OUT AFTER 20Z THEY WILL HAVE QUITE A BIT OF SUPPORT TO DEVELOP QUICKLY. WINDS WILL GO MORE SOUTHWESTERLY AS THE SYSTEM MOVES INTO MINNESOTA AND A COLD FRONT APPROACHES FROM THE WEST. FRONT APPEARS TO COME THROUGH FRIDAY EVENING WITH WINDS GOING MORE WESTERLY. EXPECT SOME HIGH END MVFR CIGS NORTH OF THE WARM FRONT ACROSS RFD/ORD OVER THE NEXT HOUR OR TWO...WITH CONDITIONS EXPECTED TO DETERIORATE AFTER 7Z WITH THUNDERSTORMS POSSIBLY BRINGING CONDITIONS DOWN TO IFR. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR FRIDAY MORNING BUT COULD ONCE AGAIN DROP FRIDAY AFTERNOON AS MORE THUNDERSTORMS DEVELOP. HALBACH && .MARINE... 212 AM CDT MAIN THREAT OVER THE LAKE OVER THE NEXT FEW DAYS REMAINS THE CHANCES FOR THUNDERSTORMS WITH STRONG WIND. LINE OF STORMS THIS MORNING WILL CONTINUE TO ADVANCE SOUTH ALONG THE LAKE AND THEN CLEAR OUT LATER IN THE MORNING. ANOTHER ROUND OF STRONG THUNDERSTORMS ARE ANTICIPATED TO DEVELOP FRIDAY AFTERNOON AND ROLL ACROSS THE LAKE. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE LAKE FRIDAY INTO FRIDAY NIGHT AND DROP A COLD FRONT DOWN THE LAKE. HIGH PRESSURE IS THEN EXPECTED TO SET UP ACROSS THE LAKE THROUGH THE REST OF THE WEEKEND INTO EARLY NEXT WEEK KEEPING WINDS AND WAVES DOWN. HALBACH && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 423 PM CDT THU JUN 18 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 192130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 423 PM CDT THU JUN 18 2009 /523 PM EDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...WHICH MAY PRODUCE: HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING. HAIL TO THE SIZE OF QUARTERS. DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS EVENING INTO THE OVERNIGHT HOURS. DISCUSSION: A WARM FRONT ACROSS CENTRAL ILLINOIS WILL LIFT NORTHWARD INTO NORTHERN ILLINOIS THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WARM FRONT IN IOWA THIS EVENING...AND THEN MOVE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MORNING AS THE WARM FRONT LIFTS INTO WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A MODERATE RISK OF SEVERE WEATHER WILL EXIST AGAIN ACROSS THE ENTIRE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY EVENING. THE GREATEST LIKELIHOOD FOR ANY SEVERE WEATHER TO OCCUR WOULD BE FROM MID AFTERNOON THROUGH THE EVENING HOURS. AGAIN...STRONG DAMAGING WINDS...LARGE HAIL AND POSSIBLY SOME TORNADOES MAY OCCUR WITH WELL ORGANIZED THUNDERSTORMS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-192130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 423 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS EVENING INTO THE OVERNIGHT. SOME OF THE STORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 45 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE LIKELY AGAIN FRIDAY AND FRIDAY NIGHT. SOME INTENSE STORMS PRODUCING STRONG WINDS ARE EXPECTED...WITH LARGE HAIL ALSO POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-192130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 423 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS EVENING INTO THE OVERNIGHT. SOME OF THE STORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 45 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE LIKELY AGAIN FRIDAY INTO FRIDAY NIGHT ACROSS THE LAKE. SEVERE STORMS ARE POSSIBLE ON THE FAR SOUTH END OF THE LAKE. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN FROM LATE MONDAY THROUGH TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MARSILI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
219 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND DMG WINTHROP HARBOR 42.48N 87.83W
06/19/2009 LAKE IL LAW ENFORCEMENT
REPORT OF A TREE ON POWER LINES IN THE 1100 BLOCK OF
SHERIDAN RD.
&&
BOXELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
248 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG ZION 42.46N 87.84W
06/19/2009 LAKE IL TRAINED SPOTTER
SMALL LIMBS DOWN ACROSS TOWN. SOME STREET FLOODING ALSO
REPORTED.
&&
BOXELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM TSTM WND GST SKOKIE 42.04N 87.74W
06/19/2009 E45 MPH COOK IL TRAINED SPOTTER
&&
BOXELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HEAVY RAIN ARLINGTON HEIGHTS 42.09N 87.98W
06/19/2009 M1.00 INCH COOK IL TRAINED SPOTTER
1 INCH OF RAIN IN THE LAST 17 MINUTES.
&&
BOXELLThe Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178891.